Jump to content

Abilify anybody?


NightLily

Recommended Posts

Today at the psychiatrist it was suggested I add on Abilify to my current Lamictal dosage for I guess depression and obsessive thoughts. I, however, know absolutely nothing about this medication. Does anybody have any experience with it? If so, what side effects did you have and did it help you at all? Probably a shot in the dark but thanks.

Link to comment
Share on other sites

I'm been on 100 mg of Lamictal for 2 years now. During the first year, my psychiatrist added Abilify for psychotic episodes and hallucinations. Pretty much, it made me fall asleep all the time and feel nothing. I slept and slept and slept and got very boring. So obviously it didn't help.

 

Are you seeing a counselor? And have you tried making lifestyle changes? I started running, changed my diet, got my health in order, got rid of "toxic" friends, transferred schools, changed my major, and started thinking about myself first basically. I also don't drink alcohol, I keep a fairly regular sleep schedule, and try to take a nap every day because it makes me happy.

 

I have felt very stable for the last 6 months at least. I would recommend working on making lifestyle changes if you haven't already before you try any more medicines.

 

Maybe someone else had luck with it, but I had a horrible experience.

 

ETA: We've been talking about medications in my Abnormal Psych class recently. My professor said the efficacy of medications for mental health purposes are not as high as the manufacturers would like us to think. He's one of the top clinical psychologists studying the treatment of depression with lifestyle changes such as the ones I mentioned above.

 

I'd really suggest looking into this kind of stuff. It's done more for me than any medicine could do. I think if I met a 17 year old version of myself, she wouldn't be able to recognize me now or realize that it is possible to have normality in life again.

Link to comment
Share on other sites

The side effects do concern me.

 

One thing I am curious about though, is how did your lifestyle changes take away your psychotic episodes? It is possible for schizophrenic type of bipolar symptoms to subside once other issues are dealt with?

 

I have been in counseling but I really do not think it was a good fit. I was gaining absolutely nothing. I am definitely considering trying to find a new therapist.

 

I have also been pretty stable for a good while now but do still have trouble with obsessing over thoughts. Really to the point where I can't stop them. I mean, I have been trying for years with no progress. I do also have regular flare ups of morbid imagery related to my anxiety levels.

 

Because of a foot injury I can't currently run but I went swimming for the first time in a while today. And, I have been trying hard to better myself but have some external circumstances holding me back. For the life of me I also have no idea what I want to do with my future. That is pretty normal for a 21 year old though.

 

Regular sleep should be an aim of mine but I go through periods of insomnia. I'm not sure if Lamictal is making that worse.

 

I think I definitely agree I need to continue to make lifestyle changes.

 

How long did you give Abilify a chance for? I'm curious how long I need to be on it if I want to give it a try before writing it off. I take 200 mg Lamictal so I already have enough side effects related to that

Link to comment
Share on other sites

I see no downside to attempting an augmentation with Ariprazole. Personally I've never taken it, but being that it's an Atypical-antipsych but not part of the Risperidone/Olanzapine/SnorSnorSnor family, I'd say it's worth a shot. Worst comes to worst you discontinue, but nothing's worse than gambling with your health and well-being and passing potential relief by because of minor concerns. And yes, I do consider cost of meds and side-effects to be minor concerns, but perhaps it depends on how bad your illness and capacity to function is? Eye of the beholder, I suppose.

 

Our dear Sopranofile has left a very valuable post for us all to digest, and I do agree with her. For her, it seems she experienced with Ariprazole what I hated about Risperidone, Olanzapine and Mirtazapine. Now, as I said, Ariprazole isn't part of the aforementioned families specifically, and hence I'd have been hopeful that the same nap-attack syndrome wouldn't occur as a result. Therefore, I do agree that if you experience this problem and have given it adequate time, do by all means discontinue. However, I still feel you can very much benefit from trying the augmentation.

Link to comment
Share on other sites

Yeah.. I think I need to sort of do a two part attack on this. First and most important would be lifestyle changes. I need to find a job so that I feel more secure regardless of my parent's actions. That will also hopefully give me an added sense of accomplishment.

 

But, base odd of the situation, it would be a good idea to give the med a try I think. I guess I was just hoping to slowly move away from the meds.. not increase the amount of drugs in my system.

Link to comment
Share on other sites

I guess I was just hoping to slowly move away from the meds.. not increase the amount of drugs in my system.
First get stable, then take a look around and see where everything else stands. No war here will be won if you're busy waging idle battles.

 

I really wasn't stoked about going under anesthesia (which can kill a person if something goes wrong) 12 times for 12 rounds of Electro-convulsive therapy either, but I wasn't going to go on living the alternative either, so you play your hand.

 

Maybe that's a bad example, I don't know. I just think of that scene in some old movies or show I'd seen where two people are hanging on to the edge of a cliff and one slips and the other grabs him and says "I've got you!" just for the first to reply "but who's got you?" as he watches the rock crumble away above them and down they both fall.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...